I’ve spent the past several weeks dealing with illness and writing very little. I’m a little blocked, but more importantly I have zero creative energy. Depression is a mood disorder, but it turns out there may be an underlying neurological disorder in my case. If I test positive for Myoclonus-Dystonia, it will explain most of my sleep, voice, and mood issues. I’ve had bad shakiness since I was very young- my kindergarten teacher told my mom to take me to a neurologist, but my mother ignored this advice. I cannot hold my hands steady and have terrible fine motor control. When I play the violin, my vibrato is irregular and jerky. When I sing, my voice tires very quickly because my vocal cords get overworked from random spasms. I cannot cut anything with precision and nobody let me handle dissections in biology class. When I hold a mug of hot liquid, the liquid will move around and escape if it is three-quarters full.
While asleep, I constantly transition to periods of more wakefulness (but not awareness) due to something randomly arousing me. This may be caused by random spasms in my body or firings in my brain. I also have a tendency to shake, twitch, and kick. Last winter I started taking a high dose of Effexor, or venlafaxine, because my depression is somewhat seasonal and I require more antidepressants in the winter. My shaking, twitching, and vocal fatigue increased, and my sleep behaviors became dangerous to my partner, with me taking several swings at him. At the time I didn’t put this all together, but did attribute the parasomnias to Effexor.
I have to say Effexor is the most effective drug I’ve been on for my depression, because it addresses my lethargy problems. However, the stimulating properties seem to worsen all of my twitching problems. The medications recommended for those are depressants, which sedate me. There doesn’t seem to be anything to do from there. You see the difficulty. Too-fast a pulse (I’ve clocked in at 110 resting before some bupropion adjustments), giant twitching issues, and waking up covered in sweat every night versus being lethargic.
A neurologist prescribed me Primidone to see if it helps with the shaking, but so far it’s just made me quite dizzy and vertiginous. It’s also a depressant, so I am tired all day until it wears off, around 9PM. I’m waiting to hear back from her about how long I should continue the medicine with these side effects.
I tell myself I’ll get through this, but in the meantime it’s frustrating.